I'm a 55 yo f who's still having periods. I have been on Prometrium for years because of DUB. It seems to me that Prometrium 200mg is not working anymore like it's supposed to. In October after I took my 12 days I got my period 3 weeks after finishing the last dose- not the usual 3-5 days. I am still waiting for the next period to occur - it is now over 3 weeks after another Prometrium cyle and no period...however I am starting to experience ovulation symptoms (egg white cervical mucus and right sided pain)!!! What gives??? Should I be on another hormonal regimen? I might add I rarely get hot flashes - only before my period and mainly in summer. I am mostly afraid of erratic bleeding since I've had 3 D&C's in the past 6 years and my dr. worried about endometrial hyperplasia at the time. (its normal at this time).
Menopause and perimenopause is a transition that lasts for up to 10 years. First there is lots of estrogen and not enough progesterone. That is why the Prometrium works so well. After a certain amount of time that differs for each woman, there is also too little estrogen and the Prometrium or other progesterone will no longer bring on a period.
It is time to have a discussion with your doctor. If he/she has been checking your uterine lining to be sure there is no abnormal cell buildup, then the discussion is to either stop the Prometrium or add an estrogen to it. That will require a discussion about risk and benefit for you individually. At 55, it is likely that your periods will stop before too long (the range in the United States for menopause is 45 to 55 with the mean at age 51).
Machelle M. Seibel, MD
Why don't you get off the Prometrium and let your body takes its natural course? I would think that you will finally stop menstruating and you will be officially in menopause. Not to frighten you, but prolonged periods or a return of periods after menopause can be the sign of endometrial (uterine) cancer. I am sure you are fine but you just want to rule that out.
Previously I have tried going off Prometrium several times. Each time I do the periods eventually go back to being erratic, like having a week long period and a week later later bleeding again...for another week. So I go back to Prometrium again (with my doctor's consent) I used to be on Provera but I didn't like it as it made me bloat up. Yes, menopause has go to come sometime...but as to when, that's the big question.
My period started again on Jan 5. It stopped on Jan 12 for 2 days and started again. I am still bleeding and it is January 21. Why would this happen??? I thought my estrogen was deficient to cause bleeding?! Now what should the protocol be to stop this bleeding, it is picking up speed and in a few days I will be hemorraghing! BTW I am the orginal poster who lost her password and MEDHELP never sent me the password reset so I had to re-register! : (
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.